Skip to main content

Advertisement

Log in

CMV retinitis after intravitreal triamcinolone acetonide injection in a patient with Behçet’s uveitis

  • Case Report
  • Published:
International Ophthalmology Aims and scope Submit manuscript

Abstract

We report the case of a patient with Behçet’s uveitis who developed cytomegalovirus (CMV) retinitis after intravitreal triamcinolone acetonide (IVTA) injection. We reviewed the patient’s chart for the purpose of this report. An IVTA injection was performed for treatment of severe panuveitis in the left eye of a 30-year-old male patient with Behçet’s disease. Systemic treatment included high dose corticosteroid and azathioprine. Fourteen weeks after IVTA, extensive areas of necrotizing retinitis developed in the left eye. Polymerase chain reaction of serum and vitreous samples was positive for CMV DNA. Serum anti-CMV IgG was positive, IgM was negative, anti-HIV antibody was negative, complete blood count was normal, and CD4 count was 1,060 cells/μl. The patient responded well to intravitreal ganciclovir injection performed twice and intravenous ganciclovir treatment administered for five weeks. Local immunosuppression with IVTA may cause CMV retinitis. Awareness of this serious complication is important for correct diagnosis and treatment.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1

References

  1. Wiegand TW, Young LH (2006) Cytomegalovirus retinitis. Int Ophthalmol Clin 46:91–110

    Article  PubMed  Google Scholar 

  2. Sloan DJ, Taegtmeyer M, Pearce IA et al (2008) Cytomegalovirus retinitis in the absence of HIV or immunosuppression. Eur J Ophthalmol 18:813–815

    CAS  PubMed  Google Scholar 

  3. Stewart MW, Bolling JP, Mendez JC (2005) Cytomegalovirus retinitis in an immunocompetent patient. Arch Ophthalmol 123:572–574

    Article  PubMed  Google Scholar 

  4. Ufret-Vincenty RL, Singh RP, Lowder C, Kaiser PK (2007) Cytomegalovirus retinitis after fluocinolone acetonide (RetisertTM) implant. Am J Ophthalmol 143:334–335

    Article  PubMed  Google Scholar 

  5. Delyfer MN, Rougier MB, Hubschman JP et al (2007) Cytomegalovirus retinitis following intravitreal injection of triamcinolone: report of two cases. Acta Ophthalmol Scand 85:681–683

    Article  PubMed  Google Scholar 

  6. Saidel MA, Berreen J, Margolis TP (2005) Cytomegalovirus retinitis after intravitreous triamcinolone in an immunocompetent patient. Am J Ophthalmol 140:1141–1143

    Article  PubMed  Google Scholar 

  7. Park YS, Byeon SH (2008) Cytomegalovirus retinitis after ıntravitreous triamcinolone ınjection in a patient with central retinal vein occlusion. Korean J Ophthalmol 22:143–144

    Article  PubMed  Google Scholar 

  8. Sekiryu T, Iida T, Kaneko H, Saito M (2008) Cytomegalovirus retinitis after ıntravitreal triamcinolone acetonide in an ımmunocompetent patient. Jpn J Ophthalmol 52:407–425

    Article  Google Scholar 

  9. Tuncer S, Yilmaz S, Urgancıoglu M, Tugal-Tutkun I (2007) Results of intravitreal triamcinolone acetonide (IVTA) injection for the treatment of panuveitis attacks in patients with Behçet disease. J Ocul Pharmacol Ther 23:395–401

    Article  CAS  PubMed  Google Scholar 

  10. Mikami S, Nakase H, Ueno S et al (2007) Involvement of cytomegalovirus infection in the ileal lesions of the patient with Behçet’s disease. Inflamm Bowel Dis 13:802–803

    Article  PubMed  Google Scholar 

  11. Aggermann T, Stolba U, Brunner S, Binder S (2006) Endophthalmitis with retinitis following intravitreal triamcinolone acetonide injection. Ophthalmologica 220:131–133

    Article  PubMed  Google Scholar 

  12. Toh T, Borthwick JH (2006) Acute retinal necrosis post intravitreal injection of triamcinolone acetonide. Clin Exp Ophthalmol 34:380–382

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Ilknur Tugal-Tutkun.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Tugal-Tutkun, I., Araz, B. & Cagatay, A. CMV retinitis after intravitreal triamcinolone acetonide injection in a patient with Behçet’s uveitis. Int Ophthalmol 30, 591–593 (2010). https://doi.org/10.1007/s10792-009-9332-9

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s10792-009-9332-9

Keywords

Navigation